Still's Disease: Hi, I'm Deborah. In December 2017 I... - NRAS

NRAS

29,683 members35,464 posts

Still's Disease

Deb89
Deb89

Hi,

I'm Deborah. In December 2017 I was diagnosed with adult onset stills disease after being in hospital unwell and lots of investigations later. I was put on 40mg prednisolone. Due to my transferring my care to another hospital that is closer to work, I've been handling the weaning process off steroids myself.

To be clear the consultant gave me a guide of the doses in January .

I'm yet to see the new consultant but wondering whether anyone had any experiences tapering steroids. Im getting knee and wrist pain and knee swelling. As well as all the lovely Prednisolone sode effects; heartburn, weight gain, mood swings, very low mood at times etc. I'm Taking naproxen for the pain. Im also trying to go swimming regularly as I read its meant to help.

Any advice would be appreciated as I feel like I'm managing it by myself.

5 Replies
oldestnewest

Hi Deb89,

How long were you on the 40 mg dose before you started to taper? Have you been on high dose steroids before? That makes a big difference in how your body will handle the speed of your tapering. Unfortunately it's not unusual to have flares as you lower the dose during a taper. If you've never been on steroids before the taper can be fairly steady, my doctor had me lower by 1 mg ever two to three days as long as I didn't get sick, have a stressful event, or a bad flare. My first taper was from a year of 80mgs. I was able to come off prednisone. Now ten years later I am trying to taper again, this time from 4 years of 20 mgs. Not as easy or smooth, I had many rebound flares that slowed my attempt. Once I got to 10mgs my body was more responsive to any lowering and I had to go down at a slower pace, and even made me have to go back up sometimes. It took me a year to get to 5mgs. Now my Rheumy wants me to try to get off completely, but every time I go below 5 I get an all out uproar from my rheumatoid. If I have to I'll just take tiny pieces off the tabs! I want off this med! I wish you all the success in a successful taper😊🌞

Deb89
Deb89 in reply to kautique

Thanks for your reply. Well done for getting to 5mgs after so long. I completely understand your frustration and hope you manage to get off them completely too.

This was the first time i'd been on steroids and i had been on 40mg for 2 months before tapering down. Im completley new to all this and still getting my head around my diagnosis as its only been a few monthss. I think my body is very sensitive to steroids and can really feel the difference in increased joint pain as I wean down. But, I'm determined to be off them. My goal is to get to 10mg before I see the consultant at the end of the month.

Hidden
Hidden

Deb, please be aware of the link between steroids and Osteoporosis, which as an RA sufferer you are already at risk of.

Deb89
Deb89 in reply to Hidden

Thanks. Im 28 and worried about this too. I am taking adcal d3 twice daily but not yet had a scan?

I would add that Naproxen is likely the culprit of the heartburn too. It's nasty stuff. I was prescribed stomach protector Omeprazole while I was on Naproxen. Was moved away from Naprox last year after repeated bouts of reflux, despite increased Omeprazole. I'd been on various NSAIDs for 20 years at that point. Have since been on Arcoxia (or Etoricoxib, to give it its less memorable name) as it has proved effective for RA. Still's Disease sounds horrid - an even worse combo than RA and fibro, or lupus.

Due to another condition, I cannot take AdCal against osteoporosis, so get all my calcium needs from dietary sources. Milk at least makes the pills more palatable than water does! Asking for a Dexa scan is liking asking for hen's teeth...

Hope you manage to wean yourself off the meds in due course without adverse effects.

You may also like...